Neutropenia induced by ceftriaxone and meropenem
  • Zay Yar Aung
    Acute Medicine Department, Northampton General Hospital, NHS Trust, Northampton, UK
  • Khaled Elmagraby
    Acute Medicine Department, Northampton General Hospital, NHS Trust, Northampton, UK
  • Alexandra Nica
    Acute Medicine Department, Northampton General Hospital, NHS Trust, Northampton, UK

Keywords

Antibiotic-induced neutropenia, ceftriaxone, meropenem

Abstract

Neutropenia by non-chemotherapy drugs is an extremely rare idiosyncratic life-threatening drug reaction. Ceftriaxone and meropenem are widely used broad-spectrum antibiotics and are generally safe and well tolerated. The authors present a case of neutropenia induced by ceftriaxone and meropenem in an adult patient. The resolution of neutropenia occurred within 48 hours of ceftriaxone and meropenem being discontinued. Although antibiotic-induced neutropenia is uncommon, clinicians should be mindful of this adverse drug effect because of its potential development of severe neutropenia, septicaemia, septic shock, deep-seated infections and even death. Therefore, neutropenic sepsis treatment should be initiated without delay, particularly if the patient becomes septic and febrile. Granulocyte-colony stimulation factor (G-CSF) may be administered to facilitate the recovery process with daily monitoring of neutrophil count. Mortalities from antibiotic-induced neutropenia remain rare, with a range of 2.5–5%.

VIEW THE ENTIRE ARTICLE

References

  • Andrès E, Mourot-Cottet R. Idiosyncratic drug-induced severe neutropenia and agranulocytosis: state of the art. In: Guenova M, Balatzenko G editors. Hematology – latest research and clinical advances, London, UK and Rijka, Croatia: InTech; 2018.
  • Andrès E, Zimmer J, Mecili M, Weitten T, Alt M, Maloisel F. Clinical presentation and management of drug-induced agranulocytosis. Expert Rev Hematol 2011;4:143–151.
  • Holz JM, Chevtchenko AV, Aitullina A. Acute antibiotically induced neutropenia: a systematic review of case reports. Br J Clin Pharmacol 2022;88:1978–1984.
  • Ibánez L, Vidal X, Ballarín E, Laporte JR. Population-based drug-induced agranulocytosis. Arch Intern Med 2005;165:869–874.
  • Burckhardt M-A, Ettel E, Baer G, Haschke M, Ratz Bravo A, Heininger U, et al. Meropenem-associated severe neutropenia in an infant with brain abscess. J Pediatr Infect Dis 2013;8:49–52. doi: 10.3233/JPI-130375
  • Genchanok Y, Tolu SS, Wang H, Arora S. Agranulocytosis from outpatient antimicrobial treatment with ceftriaxone: a case report. Perm J 2019;23:18–190.
  • Beam TR Jr. Ceftriaxone: a beta-lactamase-stable, broad-spectrum cephalosporin with an extended half-life. Pharmacotherapy 1985;5:237–253.
  • Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239–245.
  • Views: 305
    HTML downloads: 47
    PDF downloads: 213


    Published: 2024-05-28
    Issue: 2024: Vol 11 No 7 (view)


    How to cite:
    1.
    Aung ZY, Elmagraby K, Nica A. Neutropenia induced by ceftriaxone and meropenem. EJCRIM 2024;11 doi:10.12890/2024_004593.